Formerly Known As Audiotone Hearing Aid Center
Best Ears Ahead - La Mesa, CA

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were okay yesterday so that’s odd. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Might the aspirin be the trigger?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected with reports of tinnitus. is aspirin one of those medicines? And does that mean you should stop using aspirin?

What’s The Connection Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been rumored to be linked to a variety of medications. But what is the truth behind these rumors?

Tinnitus is commonly viewed as a side effect of a diverse swath of medicines. But the truth is that only a few medicines lead to tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:

  • It can be stressful to start using a new medication. Or more often, it’s the underlying condition that you’re using the medication to manage that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine causing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
  • The condition of tinnitus is fairly prevalent. More than 20 million people suffer from recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Enough people will begin using medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are being caused by medication because of the coincidental timing.
  • Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.

Which Medications Can Trigger Tinnitus?

There is a scientifically established link between tinnitus and a few medicines.

The Connection Between Strong Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are typically avoided because they can cause damage to the ears and bring about tinnitus symptoms.

Blood Pressure Medication

When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will cause tinnitus.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin could have been what caused your tinnitus. But the thing is: It still depends on dosage. Typically, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by normal headache doses. But when you stop taking high dosages of aspirin, fortunately, the ringing tends to disappear.

Check With Your Doctor

Tinnitus may be able to be caused by a couple of other unusual medicines. And the interaction between some combinations of medications can also produce symptoms. That’s the reason why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

That said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today